Free
Correspondence  |   August 1996
Venous Gas Embolism from an Argon Coagulator
Author Notes
  • Department of Anesthesiology, Cliniques Universitaires, St Luc, Avenue Hippocrate 10–1821, 1200 Brussels, Belgium.
Article Information
Correspondence
Correspondence   |   August 1996
Venous Gas Embolism from an Argon Coagulator
Anesthesiology 8 1996, Vol.85, 443-444. doi:
Anesthesiology 8 1996, Vol.85, 443-444. doi:
To the Editor:--We report a near-fatal peroperative incident recently experienced in our institution. The patient was a 21-month, 10-kg girl who had received a living-related liver transplant 2 months earlier. She was scheduled for laparotomy to biopsy two hepatic nodules suspected to be of lymphoproliferative origin. Nasotracheal intubation was performed after mask induction with sevoflurane; a double-lumen central venous catheter was inserted using the right subclavian approach and its tip was positioned under fluoroscopic control at the junction of the right atrium and the superior vena cava. Anesthesia was maintained with isoflurane, nitrous oxide, sufentanil, and atracurium.
The first hepatic nodule was resected easily, but the second was difficult to excise, so only biopsies were performed with a Hepafix needle (Braun, Germany).
To control the local bleeding that followed, the surgeon used an Argon beam coagulator (Birtcher; gas flow 60 SL PM). This was followed by a sudden disappearance of the capnogram, followed by bradycardia, hemoglobin desaturation, and, finally, cardiac arrest. The administration of isoflurane and nitrous oxide were discontinued, ventilation was controlled with 100% oxygen, the patient was placed in Durant's position, and external cardiac massage was started. Aspiration through the central venous catheter yielded+/-10 ml gas, which confirmed the suspected diagnosis of venous gas embolism. Epinephrine (3 x 50 micro gram), 50 ml colloid, and 0.5 mg atropine were administrated before a cardiac rhythm reappeared. Total duration of resuscitation was approximately 5 min. An arterial catheter was placed, and blood gas analysis showed mixed acidosis, with hypercapnia and lactic acidosis (maximal level observed: 5.6 mM).
The rest of the operation proceeded uneventfully. The patient was transferred to the pediatric intensive care unit for postoperative treatment, where there was evidence of posthypoxic cerebral sequellae. We hypothesize that argon was injected under pressure in hepatic vein(s) opened by the liver biopsies.
This case report shows the possible risk of a gas embolism associated with the use of argon enhanced coagulation. Argon enhanced coagulation (AEC) is a method of operative coagulation of tissues that uses a jet of argon gas encompassing an electrofulguration arc. To our knowledge, this is the first time this problem is reported outside the setting of laparoscopic surgery. [1–3] As shown previously in animal experimental studies, the following are recommended [4] :
1. anesthesiologists should be aware of the potential for venous gas embolism when AEC is in use;
2. surgeons who use AEC should select an argon flow rate as low as feasible to clear a bleeding tissue surface of blood and debris;
3. as in any situation at risk for venous gas embolism, it is probably safer to avoid using N2O when extensive use of AEC is planned.
Francis Veyckemans, MD; Ives Michel, MD; Department of Anesthesiology, Cliniques Universitaires, St Luc, Avenue Hippocrate 10–1821, 1200 Brussels, Belgium.
(Accepted for publication May 2, 1996.)
REFERENCES
Fatal gas embolism caused by overpressurization during laparoscopic use of argon enhanced coagulation. Health Devices 1994; 23:257-9.
Croce E, Azzola M, Russo R, Golia M, Angelini S, Olmi S: Laparoscopic liver tumour resection with the argon beam. Endosc Surg Allied Technol 1994; 2:186-8.
Mastragelopulos N, Sarkar MR, Kaissling G, Bahr R, Daub D: Argon gas embolism in laparoscopic cholecystectomy with the Argon Beam One coagulator. Chirurg 1992; 63:1053-4.
Palmer M, Miller CW, Van Way CW, Orton EC: Venous gas embolism associated with argon-enhanced coagulation of the liver. J Invest Surg 1993; 6:391-9.